To evaluate the incidence, type, and severity of telaprevir-associated skin reactions.
Three dermatologists assessed available information including photographs, biopsy results, and clinical summaries of all cases with skin eruptions reported as moderate or severe during the telaprevir clinical development program. For cases from placebo-controlled trials, they were masked to exposure.
Phase 1 to 3 studies of telaprevir combination therapy for hepatitis C.
All patients with skin eruptions enrolled in telaprevir clinical trials prior to 2011
Main Outcome Measures
Incidence, diagnosis, morphologic features, extent, and severity of skin eruption.
Skin eruptions were more frequent in patients who received telaprevir as part of hepatitis C treatment compared with pegylated interferon (peginterferon) and ribavirin alone (56% vs 34% overall; 3.7% vs 0.4% severe). Occurring at any time during the 12 weeks of telaprevir combination regimen, in more than 90% of cases, this eruption is pruritic eczematous dermatitis. None of the clinical or genetic factors examined were substantial risk factors for dermatitis. Three cases of Stevens-Johnson Syndrome (SJS), and 11 cases of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) were suspected, with 2 SJS and 3 DRESS cases considered likely.
Telaprevir-related dermatitis occurs in a majority of telaprevir-treated patients. It is an eczematous dermatitis that differs in timing and appearance from the eruptions usually associated with drug reactions. The strong signal for an increased risk of DRESS or SJS requires particular vigilance in telaprevir-treated patients.